The U.S. Food and Drug Administration (FDA) announced today that they would begin looking into a potential link in a series of vape seizures that seem to be affecting young adults. The FDA became aware of the issue when conducting reviews of adverse event reporting related to vape use as part of their initiative to fully define the direct and indirect risks associated with the product.

FDA Commissioner Scott Gottlieb M.D. stated in a press announcement that “not all cases may be reported” and that the FDA fully intends to conduct investigations into the potential risks of vapes and e-cigarettes. The allegations of these vape seizures arise from a collection of reports compiled from the FDA adverse event reporting and poison control databases.

On potential reason cited for the vape seizures was the accidental or intentional consumption of e-liquids. These e-liquids contain high amounts of nicotine and the consumption of nicotine has been proven to cause seizures in the body.

Although the FDA is only beginning their investigation into the vape seizures, they have issued a series of guidelines to ensure no accidental harm is done to consumers. Signs and symptoms of seizures posted on the FDA Newsroom include:

  • Lapses in awareness or consciousness
  • Appearing to stare blankly into space
  • Suddenly ceasing movement
  • Sudden falling
  • Bodily shaking or trembling
  • Sudden drowsiness, confusion, or headache
  • Loss of memory lasting a up to a few minutes

If someone using a vape experiences, or is seen to be experiencing these symptoms, the FDA has recommended that they seek medical attention. Moving forward, it is advised that all vape tanks be securely tightened to prevent e-liquid from leaking and users of vapes and e-cigarettes are advised never to consume e-liquids raw.

Featured photo by Echo Grid on Unsplash